Ask a doctor

How Long Will Redness After CO2 Laser Persist?

I had CO2 Laser done a month ago. My doctor "forgot" to tell me that I should use a skin lightener on the second week of recovery. Now, I was told to become aggressive in the treatment of the hyperpigmentation. I am using Phaze 13, hydroquinone, and tretinoin. My face is so dry and flaky. The skin appears red still but the brown has faded a lot. Problem now is the redness is still red, but lighter. How long will this redness persist? Make-up will not hide it.

Doctor Answers 6

How Long Will Redness After CO2 Laser Persist

Thank you for submitting your question. From reading your question, it sounds that you had some hyperpigmentation after laser resurfacing and began treatment with a hydroquinone and retin A products.  Persistent use of hydroquinone and retin A can also cause redness.  PLease be examined by ypur surgeon. If the redness is from the CO2 laser then that will fade away over time.  If the redness is caused by the hydroquine cream and retin A then stop using it or use less frequently under ypur drs supervision. Best wishes.

Dallas Plastic Surgeon
5.0 out of 5 stars 20 reviews

5880 Ashmill Dr
Plano, TX 75024

Redness after CO2

I would expect the redness to continually improve with each week after the CO2 treatment.  Most of the time, you can further soften the degree of redness with makeup.  You can also consider trying IPL to further target the reds, but I would wait a few weeks to allow the tissue to heal beforehand.

Young R. Cho, MD, PhD
Houston Plastic Surgeon
4.5 out of 5 stars 21 reviews

5061 FM 2920
Spring, TX 77388

Redness after CO2 Laser

Redness, or erythema after a CO2 laser is common and a sign of your body creating new collagen. The duration of your erythema is going to be dependent on the parameters of the treatment you received: whether it was fractionated versus continuous, the amount of energy used, the density of the fractionation, etc.

Almost everybody has some amount of redness for up to eight weeks, but beyond that we start considering the redness prolonged. Remember though, this is not necessarily a bad thing, those who tend to be red longer tend to get better results because it is a sign of them creating more new collagen.

It is worth noting that redness and hyperpigmentation after a CO2 laser are different things. The retinoid that you are describing is not going to do anything for your redness, and may even make it worse. Retinoids and hydroquinone are targeted to hyperpigmentation, not redness.

To guarantee you're receiving the highest level of care, seek out a dermatologic surgeon, oculoplastic surgeon, facial plastic surgeon or plastic surgeon who is board certified and fellowship trained in one of these "core four" cosmetic specialties.

Cameron Chesnut, MD, FAAD, FACMS, FASDS
Spokane Dermatologic Surgeon
5.0 out of 5 stars 12 reviews

820 S. McClellan Street
Spokane, WA 99204

Redness following CO2 laser

Often, the fractional co2 laser will have to be followed by a series of pulse dye laser treatments to reduce the redness.  The redness is a positive sign of continued neocollagenesis.

Dr. Karamanoukian

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 69 reviews

804 7th Street
Santa Monica, CA 90403

Redness after CO2 can persist for a few months

Hi Cinderella--Worst case scenario is probably 6 months. Something to consider is the irritation from the topical products that you are using. Irritation from the products is most likely prolonging the course. You should talk to your doctor about changing products or adding something to sooth and moisturize the skin. Take care, Dr. Groff

William Groff, DO
San Diego Dermatologist
5.0 out of 5 stars 28 reviews

9339 Genesee Ave
San Diego, CA 92121

Redness after laser treatment

First of all, you need to know that everyone is somewhat different in their response to the CO2 laser. Most patients I treat see a significant reduction in redness by four weeks or 6 at the latest. This, in your case, is complicated by the retin-A which will cause some redness of its own. This is also the reason for the dryness and flakiness. I would continue to avoid the sun, apply sunscreen and ask your doc how much longer you need to be on the retin-A.

Robert Frank, MD
Munster Plastic Surgeon
5.0 out of 5 stars 19 reviews

931 Ridge Road
Munster, IN 46321

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.